Angioedema

  1. Upon assessment, is it ALWAYS considered an allergic reaction?
    I know that some people have hereditary angioedema, or ace/arb induced angio edema.

    A nursing intervention for ace/arb induced angioedema is to txt with epinephrine.

    That said, should you assess first to see the etiology of the angioedema first prior to administration to protect the patient from unnecessary side effects of epinephrine?

    Does the doctor prescribe that ?
    •  
  2. 3 Comments

  3. by   ~Mi Vida Loca~RN
    Ahhhhhh angioedema, want to watch a bunch of people run in circles panicking?? Send them a pt with ace-inhibitor induced angioedema.

    Grab some popcorn and sit back, as they panic more when "nothing is working"

    From my experience when a patient presents with this and they are not complaining of any breathing difficulty and it does not appear to be an allergic reaction and they have been taking an ace-inhibitor our docs will do the benadryl and steroid (sometimes epi) more so to feel like they did something *also usually if in a place working with ED residents and off service residents* since it never works. I have seen FFP used and it helped. But pretty much it was a waiting game and monitoring to make sure the airway wasn't compromised. A lot of experienced docs I worked with that experienced this often would simply do the latter.
  4. by   AJJKRN
    The last angioedema patient I had got a concoction of solu-medrol, Benadryl, and Pepcid to start off with and then a few days of Benadryl and prednisone. No epi needed. Spent a night in the OBS unit to monitor for airway swelling and then discharged the next day.
  5. by   hherrn
    Quote from ~Mi Vida Loca~RN
    Ahhhhhh angioedema, want to watch a bunch of people run in circles panicking?? Send them a pt with ace-inhibitor induced angioedema.

    Grab some popcorn and sit back, as they panic more when "nothing is working"

    From my experience when a patient presents with this and they are not complaining of any breathing difficulty and it does not appear to be an allergic reaction and they have been taking an ace-inhibitor our docs will do the benadryl and steroid (sometimes epi) more so to feel like they did something *also usually if in a place working with ED residents and off service residents* since it never works. I have seen FFP used and it helped. But pretty much it was a waiting game and monitoring to make sure the airway wasn't compromised. A lot of experienced docs I worked with that experienced this often would simply do the latter.
    Yup-
    Have seen the same.
    I think part of the rationale is that maybe it is actually an allergic reaction, and risk/benefit favors treating it as such.
    But, in ACE inhibitor induced angioedema, treating for an allergic reaction is about as effective as applying a knee brace.

close